, Volume 18, Issue 3, pp 698-754
Date: 04 Aug 2008

Lines of Minima and Teichmüller Geodesics

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract.

For two measured laminations ν+ and ν that fill up a hyperbolizable surface S and for \(t\,\in\,(-\infty,\infty)\) , let \({\mathcal{L}}_t\) be the unique hyperbolic surface that minimizes the length function e t l+) + e -t l) on Teichmüller space. We characterize the curves that are short in \({\mathcal{L}}_t\) and estimate their lengths. We find that the short curves coincide with the curves that are short in the surface \({\mathcal{G}}_t\) on the Teichmüller geodesic whose horizontal and vertical foliations are respectively, e t ν+ and e t ν. By deriving additional information about the twists of ν+ and ν around the short curves, we estimate the Teichmüller distance between \({\mathcal{L}}_t\) and \({\mathcal{G}}_t\) . We deduce that this distance can be arbitrarily large, but that if S is a once-punctured torus or four-times-punctured sphere, the distance is bounded independently of t.

Received: May 2006, Revision: November 2006, Accepted: February 2007